Otomar Hájek

Otomar Hájek (December 31, 1930 - December 18, 2016[1]) was a Czech-American mathematician, known for his contributions to dynamical systems, game theory and control theory.

He was born in Belgrade in Serbia, moving with his family to Prague in 1935, to the Netherlands in 1939 and via Algerie and southern France to London in 1940 where they lived until 1945 when they returned to Prague. After high school in 1949 he studied mathematics at Charles University in Prague, resulting in a Ph.D. in 1963 on a thesis entitled Dynamical systems in the plane. At the same place he joined the mathematics and physics faculty in 1965, before moving in 1968 to Cleveland and Case Western Reserve University where he worked until 1995 as professor, becoming an emeritus in 1996.

In the mid-1970s Hájek was also in receipt of a von Humboldt award at the TH Darmstadt, Fachbereich Mathematik.[2][3]


  • Hájek, Otomar (1968), Dynamical systems in the plane, Boston, MA: Academic Press, MR 0240418
  • Hájek, Otomar (2008) [1975], Pursuit Games: An Introduction to the Theory and Applications of Differential Games of Pursuit and Evasion, New York: Dover Publications, ISBN 978-0-486-46283-7, MR 0456557[4]
  • Hájek, Otomar (2008) [1991], Control theory in the plane, Lecture Notes in Control and Information Sciences, 153, Berlin, New York: Springer-Verlag, doi:10.1007/BFb0042035, ISBN 978-3-540-85254-4, MR 1109709


  1. ^ Otomar Hájek, born 1930 from the National Czech and Slovak Museum, last accessed on November 23, 2015.
  2. ^ Hájek, Otomar (1979) Discontinuous differential equations, I, Journal of Differential Equations, Volume 32, Issue 2, May 1979, pages 149–170
  3. ^ http://www.humboldt-foundation.de/web/pub_hn_query.humboldtianer_details?p_externe_id=7000115547&p_lang=de&p_pattern=Hajek Otomar Hájek at the Humboldt Foundation
  4. ^ Book Review: Elliott, Robert J. (1977) Bull. Amer. Math. Soc. Volume 83, Number 2, 243–248. Reviewed Work: Otomar Hájek, Pursuit games. Mathematics in Science and Engineering, vol. 120, Academic Press, New York, 1975, xii + 266 pp.

Otomar Hájek at the Mathematics Genealogy Project